Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS San Diego, CA

July 4, 2011San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 4, 2011, 6:58 PM PDT for San Bernardino County, California. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2011, 6:58 PM PDT (01:58 UTC)
Expired
Jul 4, 2011, 8:13 PM PDT
In force
75 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2146 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WGUS56 KSGX 050158
FFWSGX
CAC071-050400-
/O.NEW.KSGX.FF.W.0001.110705T0158Z-110705T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
658 PM PDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITIES OF...WRIGHTWOOD...VICTORVILLE...APPLE   
  VALLEY...ADELANTO...

* UNTIL 900 PM PDT

* AT 648 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* RAINFALL RATES OF GREATER THAN ONE INCH PER HOUR WILL CONTINUE TO
  FALL THROUGH AT LEAST 730 PM FROM THE THUNDERSTORMS NEAR
  WRIGHTWOOD AND VICTORVILLE. THESE THUNDERSTORMS WILL BE VERY SLOW 
  MOVING. WATER COULD RISE RAPIDLY IN LONE PINE CANYON...JUST BELOW
  WRIGHTWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3466 11733 3456 11711 3425 11766 3449 11767

$$

MAXWELL
2 follow-up statements
022 
WGUS76 KSGX 050228
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
728 PM PDT MON JUL 4 2011

CAC071-050400-
/O.CON.KSGX.FF.W.0001.000000T0000Z-110705T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
728 PM PDT MON JUL 4 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...

AT 725 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING FROM WRIGHTWOOD EAST TO 
CAJON SUMMIT THEN NORTHEAST TO VICTORVILLE. MOVEMENT WAS SOUTH AT 10 
MPH. THE INTENSITY OF THE RAIN HAD LOWERED SOMEWHAT SINCE 700 
PM...BUT FLASH FLOODING REMAINS LIKELY IN LOW LYING AREAS AND NEAR 
STREAMS.

FLASH FLOODING COULD IMPACT HIGHWAY 138 EAST OF WRIGHTWOOD AND ALONG 
INTERSTATE 15 FROM THE CAJON SUMMIT TO VICTORVILLE.

LAT...LON 3466 11733 3456 11711 3425 11766 3449 11767

$$

MAXWELL
640 
WGUS76 KSGX 050313
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
813 PM PDT MON JUL 4 2011

CAC071-050321-
/O.CAN.KSGX.FF.W.0001.000000T0000Z-110705T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
813 PM PDT MON JUL 4 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SAN
BERNARDINO COUNTY...

THE HEAVY RAIN HAD MOSTLY ENDED...AND NO FLASH FLOODING IS EXPECTED 
THROUGH 900 PM.

LAT...LON 3466 11733 3456 11711 3425 11766 3449 11767

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:20 PM PDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 4, 1:20 PM PDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 PM PDT MON JUL 4 2011

.SYNOPSIS...
MONSOONAL MOISTURE IN SOUTHEAST FLOW ALOFT WILL KEEP A CHANCE OF
SHOWERS AND THUNDERSTORMS...PERIODS OF CLOUDS...AND INCREASED
HUMIDITY IN THE FORECAST FOR THE NEXT FEW DAYS. AFTER WEDNESDAY...
HIGH PRESSURE OVER THE SOUTHWEST WILL WEAKEN...ALLOWING A DRIER
SOUTHWEST FLOW TO DEVELOP ALOFT. THIS WILL BRING AN END TO ANY
THUNDERSTORM THREAT THROUGH NEXT WEEKEND...AND ALLOW THE MARINE
LAYER TO DEEPEN SLIGHTLY WEST OF THE MOUNTAINS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SKIES WERE GENERALLY FAIR ACROSS THE CWA AT MIDDAY WITH A FEW
CUMULUS CLOUDS DEVELOPING OVER THE HIGHER TERRAIN. TEMPERATURES WERE
CONSIDERABLY HIGHER AND DEW POINTS WERE HIGHER AS WELL. ONSHORE
SURFACE PRESSURE GRADIENTS WERE INCREASING SLIGHTLY...BUT REMAINED
WEAK. A SHALLOW MARINE LAYER AND WEAK SEA BREEZE ALONG THE COAST WAS
HELPING TO KEEP TEMPS IN THE 70S THERE AND A FEW PATCHES OF FOG OR
LOW CLOUDS WERE NOTED AS WELL ALONG THE SAN DIEGO COUNTY COAST.
SATELLITE IMAGERY SHOWS THE MAIN STREAM OF WATER VAPOR ALOFT AND
CONVECTIVE ACTION STARTS OVER MEXICO...EXTENDS ON AN ARC THROUGH
WESTERN AZ...THEN CURVES NE THROUGH NV AND UT...INTO WYOMING. OTHER
AREAS OF STORMS WERE DEVELOPING IN THE INLAND EMPIRE AT MIDDAY...
ALONG THE BAJA SPINE...AND IN SOUTHERN AZ.

MAIN FORECAST PROBLEM FOR THE NEXT FEW DAYS WILL BE THE CHANCES OF
SHWRS/TSTMS. INSTABILITY PARAMETERS WERE WEAK TODAY...AND SUBSIDENCE
MAY HAVE LIMITED ANY DEVELOPMENT OF CLOUDS/PCPN THROUGH MIDDAY...BUT
MOISTURE IS ABUNDANT AND HEATING IS LIKELY TO DRIVE SOME STORM
FORMATION THROUGH THE AFTERNOON AND EVENING. MODELS CONTINUE THE
FLOW OF HIGH PW AIR INTO THE REGION THROUGH AT LEAST WED...BEFORE
VALUES DECREASE. THE HIGH PWS WARRANT AT LEAST SLIGHT CHANCES OF
TSTMS... ESPECIALLY WITH AFTERNOON HEATING AT MOUNTAIN TOP.
HOWEVER...WE HAVE EASTERLY STEERING CURRENTS...AND WE CANNOT RULE
OUT NOCTURNAL AND ELEVATED CONVECTION...WHICH MAKES THE COAST
VULNERABLE AS WELL...SO LOW POPS REMAIN IN THE FORECAST OVERNIGHT
INTO TUE MORNING.

HARD TO HAVE MUCH FAITH IN THE MODELS ABILITY TO PARAMETERIZE
CONVECTION AND SURFACE RAINFALL WITH THIS TYPE OF EVENT AFTER THE
LAST ROUND OF RUNS. SO BASED ON THE GENERAL CIRCULATION AND HIGH
PWS...SLIGHT TO CHANCE POPS WITH THE GREATEST VALUES OVER EASTERN
PORTIONS OF THE CWA SEEM REASONABLE. AFTER TUE...THE GFS/ECMWF/NAM
ALL SHOW THE THE FLOW ALOFT BECOMING MORE SOUTHERLY. THIS WOULD TEND
TO LIMIT DIURNALLY DRIVEN CONVECTIVE ACTIVITY TO THE MOUNTAINS AND
DESERTS. ALSO...THE PWS...SLOWLY DECREASE.

AFTER TUE...THE LARGE AREA OF HIGH PRESSURE NEAR THE FOUR CORNERS
AREA SINKS SOUTH AND FLATTENS...ALLOWING A WEAK TROUGH TO EVENTUALLY
DEVELOP THROUGH FRI OVER THE WEST COAST. THIS DRIVES A DRIER SW FLOW
OVER THE REGION AND SHOULD GRADUALLY END ANY SHWR/TSTM THREAT BY
THEN. IN ADDITION...THE LOWER HEIGHTS/THICKNESS SHOULD KEEP THE DAYS
COOLER WITH A DEEPER MARINE LAYER AND BETTER ONSHORE FLOW W OF THE
MTNS FOR THE WEEKEND.

&&

.AVIATION...
042030Z...THE LOW CLOUDS REMAIN OFFSHORE THIS AFTERNOON. STRATUS
SHOULD RETURN TO THE COASTAL AREAS AFTER 08Z TONIGHT WITH BASES
AROUND 1000 FT MSL. ONLY AREAS CLOSE TO THE COAST ARE EXPECTED TO BE
IMPACTED.

CUMULUS CLOUDS HAVE DEVELOPED OVER THE MTNS...AND THERE IS A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING OVER
THE MTNS AND DESERTS WITH BASES AROUND FL090 AND TOPS TO FL300.
OTHERWISE...SCT-BKN CLOUDS AOA FL100 THROUGH TUESDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...PG

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 4, 3:56 PM PDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
356 PM PDT MON JUL 4 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-775-051300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
356 PM PDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
REGION THIS EVENING. THESE THUNDERSTORMS ARE CAPABLE OF
PRODUCING BRIEF HEAVY RAIN...HAIL...GUSTY WINDS...AND DANGEROUS
LIGHTNING. THE FLASH FLOOD POTENTIAL INDEX IS LOW...AND THE RISK
OF FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY AND WEDNESDAY...SUBTROPICAL MOISTURE WILL CONTINUE TO
MOVE OVER THE REGION...WITH A CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THE FLASH
FLOOD POTENTIAL INDEX IS MODERATE...WITH ISOLATED FLASH FLOODING
MAY BE POSSIBLE. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN...HAIL...GUSTY WINDS...DANGEROUS LIGHTNING...AND
ISOLATED FLASH FLOODING.

FOR THURSDAY...A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
REMAINS OVER THE MOUNTAINS AND DESERTS.

FOR FRIDAY THROUGH THE WEEKEND...DRY AND COOLER CONDITIONS WILL
DEVELOP.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

PALMER

In the hours before

Local storm report, Jul 4, 5:40 PM PDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
540 PM PDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             LAKE ELSINORE           33.67N 117.32W
07/04/2011  E0.25 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            PEA SIZED HAIL OCCURRED WITH A THUNDERSTORM. SOME TREE
            BRANCHES WERE DOWN AS WELL.

&&

BM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:21 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 5, 2:36 PM PDTSpecial Weather StatementSGX54 min
Jul 5, 3:11 PM PDTSpecial Weather StatementSGX64 min
Jul 5, 4:31 PM PDTSpecial Weather StatementSGX59 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.